Maternal Use of Drugs for Inflammatory Intestinal Disease and Infant Congenital Malformations
Drugs for inflammatory intestinal disease are generally regarded as non-teratogenic but an association between the use of 5-aminosalicylic acid drugs and congenital malformations, notably congenital heart defects, seems to exist. It appears to be linked to underlying ulcerative colitis and may be an example of confounding by indication. Use of drugs in early pregnancy may be an indicator of a flare of the underlying disease which may cause a disturbed heart morphogenesis. Further information is needed based on large but detailed materials.
- Bortoli A, Saibeni S, Tatarella M, Prada A, Beretta L, Rivolta R, Politi P, Ravelli P, Imperiali G, Colombo E, Pera A, Daperno M, Carnovali M, de Franchis R, Vecchi M. Pregnancy before and after the diagnosis of inflammatory bowel diseases: retrospective case-control study. J Gastroenterol Hepatol. 2007;22:542–9.CrossRefGoogle Scholar